Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 97, NWS Birmingham, AL

March 26, 2005Russell County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 26, 2005, 2:19 PM CST for Russell County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2005, 2:19 PM CST (20:19 UTC)
Expired
Mar 26, 2005, 3:00 PM CST
In force
41 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Russell County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 26, 1:45 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1803 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 262020
SVRBMX
ALC113-262100-
/O.NEW.KBMX.SV.W.0097.050326T2019Z-050326T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
219 PM CST SAT MAR 26 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN RUSSELL COUNTY IN SOUTHEAST ALABAMA
  THIS INCLUDES THE CITY OF PHENIX CITY

* UNTIL 300 PM CST

* AT 215 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF
  GLENVILLE...OR ABOUT 14 MILES NORTHWEST OF EUFAULA...AND MOVING
  NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PITTSVIEW AND GLENVILLE BY 230 PM CST
  HOLY TRINITY AND 6 MILES SOUTHEAST OF SEALE BY 240 PM CST
  FORT MITCHELL BY 250 PM CST
  7 MILES SOUTHEAST OF PHENIX CITY BY 255 PM CST

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3215 8526 3216 8534 3246 8501 3243 8497
      3238 8497 3235 8500 3233 8500 3230 8493
      3226 8490 3207 8513 3207 8519

$$

MWR
1 follow-up statement
000 
WWUS54 KBMX 262038
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
236 PM CST SAT MAR 26 2005

ALC113-262100-
/O.CON.KBMX.SV.W.0097.000000T0000Z-050326T2100Z/
RUSSELL AL-
236 PM CST SAT MAR 26 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 PM CST FOR
SOUTHEASTERN RUSSELL COUNTY...

AT 232 PM CST...DOPLLER RADAR INDICATED A SEVERE THUNDERSTORM 
PRODUCING LARGE HAIL.  THIS STORM WAS LOCATED NEAR PITTSVIEW...OR 
ABOUT 16 MILES NORTH OF EUFAULA...MOVING NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL WAS REPORTED IN PITTSVIEW.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
COTTONTON...HOLY TRINITY AND FORT MITCHELL.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.


LAT...LON 3215 8526 3216 8531 3243 8500 3243 8497
      3238 8497 3235 8500 3233 8500 3230 8493
      3226 8490 3207 8513 3207 8519

$$

MWR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 11:26 AM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Mar 26, 11:26 AM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1126 AM CST SAT MAR 26 2005

.UPDATE...
UPDATED TO FURTHER RAISE TEMPERATURES...READINGS ARE NOW IN THE
UPPER 70S TO LOW 80S AREA WIDE.  HOWEVER...INCREASING CLOUDS
SHOULD CURB THE WARMING TREND.  LATEST DAY 2 OUTLOOK FROM SPC
IS MORE IN LINE WITH WHAT WE HAVE BEEN THINKING...STORMS IN THE
MORNING...WITH THE POSSIBILITY OF RE-DEVELOPMENT DURING THE
AFTERNOON.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

12/SIRMON
Hazardous weather outlook, Mar 26, 1:30 PM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CST SAT MAR 26 2005

ALZ011>015-017>050-271330-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CST SAT MAR 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS THE AREA TODAY AND
TONIGHT.

A COMPLEX COMBINATION OF FEATURES...A WEAK FRONTAL BOUNDARY MOVING
NORTH...A WARM FRONT MOVING OUT OF THE GULF...AND A SHARP COLD FRONT
APPROACHING THE AREA SUNDAY AFTERNOON...WILL BRING SEVERAL WINDOWS OF
POTENTIALLY SEVERE WEATHER TO CENTRAL ALABAMA.

AS THE WEAK FRONT MOVES NORTH TODAY...AND TEMPERATURES WARM IN
PARTLY CLOUDY SKIES ACROSS THE AREA...THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON.  ALTHOUGH THERE IS NOT A WIDESPREAD THREAT
OF SEVERE WEATHER THIS AFTERNOON...ISOLATED SEVERE STORMS CAN NOT BE
RULED OUT...ESPECIALLY SOUTH OF A LINE FROM MERIDIAN...TO CLANTON...
TO COLUMBUS GEORGIA.  THE MAIN THREAT THIS AFTERNOON WILL BE
LARGE HAIL AND GUSTY WINDS...BUT AN ISOLATED TORNADO CAN NOT BE RULED
OUT.

TONIGHT...A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER THE
LOWER MISSISSIPPI VALLEY...AND RIDE NORTHEASTWARD ALONG THE WARM
FRONT LIFTING OUT OF THE GULF.  THE LINE IS EXPECTED TO REACH
WESTERN ALABAMA NEAR OR BEFORE SUNRISE...AND CONTINUE MOVING
NORTHEASTERLY ACROSS THE AREA.  THE MAIN THREAT WILL BE LARGE HAIL,
DAMAGING WINDS, AND ISOLATED TORNADOES.

STAY TUNED FOR FUTURE UPDATES, OUTLOOKS, AND STATEMENTS REGARDING
THIS POTENTIAL SEVERE WEATHER EVENT.

.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY).

ONGOING THUNDERSTORMS MAY EXTEND INTO THE MORNING HOURS SUNDAY...
WITH SEVERE WEATHER CONTINUING.

ON SUNDAY...TWO PERIODS OF SEVERE WEATHER ARE EXPECTED...ONE DURING
THE EARLY TO MID MORNING HOURS...FOLLOWED BY ADDITIONAL STORMS...
AS CONDITIONS DESTABILIZE...DURING THE AFTERNOON.  STORMS DURING
THE MORNING HOURS WILL BE MAINLY CONFINED TO EASTERN ALABAMA...WITH
WESTERN AND CENTRAL LOCATIONS AFFECTED ONCE AGAIN DURING THE
AFTERNOON.  TORNADOES WILL BE A THREAT ONCE AGAIN...ALTHOUGH LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT.

FINALLY...BY THE END OF THE WORK WEEK...ANOTHER SYSTEM IS EXPECTED
TO BRING IN ADDITIONAL SHOWERS AND THUNDERSTORMS.

NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE NEEDED THIS AFTERNOON THROUGH EASTER SUNDAY.

In the hours before

Local storm report, Mar 26, 2:13 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
213 PM CST SAT MAR 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     HAIL             BRUNDIDGE               31.72N 85.82W
03/26/2005  1.25 INCH        PIKE               AL   LAW ENFORCEMENT

            HAIL COVERING GROUND

0138 PM     TSTM WND DMG     BRUNDIDGE               31.72N 85.82W
03/26/2005                   PIKE               AL   AMATEUR RADIO

            BARN ROOF BLOWN OFF, LITTERING HWY 231

&&

MBAER

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 1:06 PM CSTSevere Thunderstorm WarningBMXPike39 min
Mar 26, 1:36 PM CSTSevere Thunderstorm WarningBMXBarbour, Bullock54 min
Mar 26, 3:49 PM CSTSevere Thunderstorm WarningBMXMarengo41 min
Mar 26, 5:08 PM CSTSevere Thunderstorm WarningBMXBarbour22 min
Mar 26, 5:23 PM CSTSevere Thunderstorm WarningBMXBarbour37 min
Mar 26, 5:29 PM CSTSevere Thunderstorm WarningBMXPike33 min
Mar 26, 5:43 PM CSTSevere Thunderstorm WarningBMXBullock, Montgomery47 min
Mar 26, 5:51 PM CSTSevere Thunderstorm WarningBMXSumter39 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.